Anti-TNFa therapy may increase vitiligo risk

18 Dec 2017
Anti-TNFa therapy may increase vitiligo risk

Treatment with antitumor necrosis factor-alpha (anti-TNFa) appears to carry an increased risk of developing vitiligo but not alopecia areata (AA), a study has found.

Drawing data from the Korean National Health Insurance Claims database, researchers examined 11,442 patients with ankylosing spondylitis, Crohn’s disease or ulcerative colitis who received anti-TNFa therapy vs an identical number of matched patients without treatment exposure.

Vitiligo had an incidence rate of 5.9/10,000 person-years in the anti-TNFa group vs 2.5/10,000 person-years in the unexposed group. In multivariable Cox proportional hazards models, there was a significant association between anti-TNFa therapy and the risk of vitiligo (hazard ratio 1.99; 95 percent CI, 1.06 to 3.75). Subgroup analyses revealed that vitiligo risk was greater in younger patients and those treated with etanercept.

On the other hand, the risk of AA was not significantly different between the anti-TNFa and unexposed groups.

“Our results provide insight on the role of cytokine imbalance in the pathogenesis of vitiligo,” researchers said.

The immunogenesis of vitiligo, an acquired immune disorder of the skin characterized by the presence of white depigmented macules, is not completely understood. However, some researchers hypothesized that TNFa plays an important role in vitiligo as it is essential in regulating apoptosis in many cell types including T lymphocytes, and an abnormal expression of TNFa has been observed in patients with the skin condition. [Med Hypotheses 2009;72:546-7]

TNFa suppression is said to be an effective treatment of vitiligo, with topical tacrolimus ointment showing promise as an effective alternative therapy for vitiligo, particularly when the disease involves the head and neck. In a previous study, patients who received treatment showed reduced post-treatment expression of some cytokines, including TNFa, in the depigmented and adjacent uninvolved skin. [J Am Acad Dermatol 2004;51:52–61]

Editor's Recommendations